Texas, 2015

Hail in Texas, July 16, 2015

July 16, 2015 · NWS AMA · 2 events in 1 county or zone

Thunderstorms produced dime to quarter size hail in Southwest Amarillo. Rainfall amounts of one half to three quarters of an inch were reported across the southwest portion of the city and this resulted in minor flooding, particularly near 45th and Western.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Thunderstorms produced dime to quarter size hail in Southwest Amarillo. Rainfall amounts of one half to three quarters of an inch were reported across the southwest portion of the city and this resulted in minor flooding, particularly near 45th and Western. Flash flooding did not occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 5:02 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 16, 5:02 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
602 PM CDT THU JUL 16 2015

.AVIATION...
CONVECTION WILL REMAIN THE MAIN AVIATION CONCERN FOR THE NEXT 24
HOURS. CONVECTION HAS ALREADY INITIATED NORTH OF A SURFACE BOUNDARY
SITUATED ALONG INTERSTATE 40. KAMA WILL HAVE THE GREATEST CHANCE TO
SEE CONVECTION DURING THE EARLY PART OF THIS TAF ISSUANCE SO HAVE
INSERTED A TEMPO GROUP FOR KAMA WHILE MAINTAINING VCTS MENTION FOR
KGUY AND KDHT. ALL CONVECTION SHOULD BE EAST OF THE TERMINAL BY 4Z
AND SURFACE WINDS SHOULD BECOME LIGHT AN VARIABLE. WINDS RETURN TO A
SOUTHWESTERLY DIRECTION TOMORROW MORNING WITH INCREASING CONVECTIVE
CHANCES AS THE AFTERNOON HOURS APPROACH. HAVE INSERTED VICINITY
THUNDER MENTION AT KAMA AND KDHT WHICH WILL BE IN A BETTER LOCATION
FOR CONVECTION TOMORROW DESPITE THE EXPECTED SCATTERED NATURE.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT THU JUL 16 2015/

DISCUSSION...
12Z ANALYSIS AND WATER VAPOR SHOWS OUR REGION ON THE WESTERN
PERIPHERY OF A MID-UPPER RIDGE WITH A DISTINCT MONSOON MOISTURE
PLUME ACROSS THE AREA. THE COMBINATION OF WEAK SHORTWAVES TRAVERSING
THE REGION WITHIN THIS MOISTURE PLUME AND DESTABILIZATION LATER THIS
AFTERNOON WILL RESULT IN CONVECTION DEVELOPING. MORNING SOUNDING AT
KAMA SHOWED SOME MID AND UPPER LEVEL MOISTURE ATOP DRY LOW LEVELS.
MODIFYING THIS SOUNDING YIELDS LITTLE CINH BY PEAK HEATING AND
MODERATE SURFACE BASED INSTABILITY. LAPSE RATES IN THE HAIL GROWTH
ZONE ARE NOT PARTICULARLY STEEP BUT SUFFICIENT FOR MARGINALLY SEVERE
HAIL IN THE STRONGEST STORMS. DCAPE OF 1000-1500 J/KG AND INVERTED-V
SOUNDING WILL SUPPORT STRONG DOWNBURSTS. ANY SEVERE POTENTIAL SHOULD
BE BRIEF AND MARGINAL GIVEN WEAK DEEP LAYER SHEAR NOT SUPPORTIVE OF
UPDRAFT PERSISTENCE AND STORM ORGANIZATION. THE GREATEST COVERAGE
MAY BE IN A FAIRLY NARROW CORRIDOR AHEAD OF AN ELONGATED WEAK VORT
MAX AND NEAR A SURFACE TROUGH WHERE LOW LEVEL CONVERGENCE IS PRESENT
WHICH IS CURRENTLY SEEN IN SURFACE OBSERVATIONS FROM JUST NORTH OF
AMARILLO AND BORGER TO NEAR BEAVER.

SURFACE BOUNDARY BECOMES MORE DIFFUSE OVERNIGHT. LOW LEVEL JET WILL
STRENGTHEN AND WITH WEAK THETA-E ADVECTION CONTINUING PRECIPITATION
CHANCES MAY LINGER INTO EARLY FRIDAY MORNING ACROSS MAINLY THE
EASTERN PORTION OF THE PANHANDLE. LITTLE CHANGE SYNOPTICALLY WILL
OCCUR FRIDAY. FORECAST SOUNDINGS ARE AGAIN QUITE MOIST IN THE MID
AND UPPER LEVELS WITH AN INVERTED-V DEVELOPING LATER IN THE DAY.
THUNDERSTORMS THAT DO FORM COULD PRODUCE GUSTY WINDS. LOCALLY HEAVY
RAINFALL IS POSSIBLE DUE TO SLOW MOVEMENT OF STORMS AND PWATS
APPROACHING 1.5 INCHES. A STRONGER LOW LEVEL JET OVERNIGHT SHOULD
AID IN CONVECTION CONTINUING INTO THE EARLY OVERNIGHT. ON SATURDAY
MID LEVEL HEIGHT RISES FROM EXPANDING RIDGE SHOULD BE ENOUGH TO
PRECLUDE CONVECTION AND KEPT THE FORECAST DRY. SUNDAY A STRONGER
SHORTWAVE TROUGH TRAVERSES THE NORTHERN PLAINS AS A SERIES OF OTHER
DIFFICULT TO RESOLVE SHORTWAVE MOVES EASTWARD FROM THE CENTRAL
ROCKIES INTO THE CENTRAL PLAINS. THESE FEATURES WILL CONTRIBUTE TO A
SOUTHWARD MOVING WEAK COLD FRONT THAT WILL ENTER NORTHERN PORTIONS
OF THE AREA SUNDAY NIGHT AND SHOULD WEAKEN AND STALL ON MONDAY. A
PERIOD OF AT LEAST LOW PROBABILITIES OF MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS WILL BEGIN LATE SUNDAY AND PERSIST INTO THE MIDDLE OF
THE WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14
Hazardous weather outlook, Jul 16, 2:08 PM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
308 PM CDT THU JUL 16 2015

OKZ001>003-TXZ001>020-170815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
308 PM CDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A
FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS
UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS AT LEAST PORTIONS OF THE
PANHANDLES FRIDAY AND FRIDAY NIGHT...AND THEN AGAIN LATE SUNDAY THROUGH
WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING THIS
PERIOD...ALTHOUGH LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL
WILL BE POSSIBLE WITH SOME STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 2:39 PM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
339 PM CDT THU JUL 16 2015

TXZ006-162115-
HARTLEY TX-
339 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY COUNTY UNTIL
415 PM CDT...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ROMERO...OR 8 MILES NORTHEAST OF
NARA VISA...MOVING EAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  ROMERO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3589 10283 3563 10284 3563 10305 3586 10305
TIME...MOT...LOC 2039Z 267DEG 10KT 3571 10302

BRB
Special weather statement, Jul 16, 4:26 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU JUL 16 2015

TXZ011-162300-
OLDHAM TX-
526 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 600
PM CDT...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ADRIAN...OR 19 MILES NORTHWEST
OF VEGA...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL OLDHAM COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3562 10256 3547 10248 3533 10248 3533 10277
      3548 10282
TIME...MOT...LOC 2226Z 257DEG 9KT 3539 10271

BRB
Special weather statement, Jul 16, 5:33 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT THU JUL 16 2015

TXZ011-170000-
OLDHAM TX-
633 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM COUNTY UNTIL 700
PM CDT...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VEGA...MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN OLDHAM COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3526 10249 3535 10242 3546 10235 3550 10216
      3521 10217
TIME...MOT...LOC 2333Z 267DEG 16KT 3533 10234

BRB
Special weather statement, Jul 16, 5:48 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
648 PM CDT THU JUL 16 2015

TXZ012-017-170015-
POTTER TX-RANDALL TX-
648 PM CDT THU JUL 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND
SOUTHWESTERN POTTER COUNTIES UNTIL 715 PM CDT...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WILDORADO...OR 10 MILES EAST OF
VEGA...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  AMARILLO...           VALLEY DE ORO...      BUSHLAND...

GUSTY WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3507 10217 3550 10216 3550 10181 3507 10181
TIME...MOT...LOC 2347Z 284DEG 20KT 3529 10224

BRB

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 00:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Randall

When
July 16, 6:18 PM CST
Where
Randall County, 3.85 mi SSW of Amarillo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.150, -101.850

Quarter size hail fell 4 miles south-southwest of Amarillo.

Hail, Randall

When
July 16, 6:19 PM CST
Where
Randall County, 3.5 mi SW of Amarillo
Measured
1 in hail
Reported by
Public
Coordinates
35.170, -101.870

Quarter size hail was reported 4 miles southwest of Amarillo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596974, 596976.